Oklahoma, 2015

Hail in Oklahoma, August 18, 2015

August 18, 2015 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed over northeastern Oklahoma along a cold front during the afternoon of the 18th. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over northeastern Oklahoma along a cold front during the afternoon of the 18th. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 5:26 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 18, 5:26 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT TUE AUG 18 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
LEAD AREA OF SHOWERS/THUNDERSTORMS EXPECTED TO IMPACT KBVO
AFTER 00Z...KTUL/KRVS AROUND 02Z-06Z...AND KMLC AND THE
NORTHWEST AR TAF SITES AFTER 06Z. STRONG WIND AND LARGE
HAIL POSSIBLE WITH THE STRONGER STORMS. ALSO EXPECT MVFR
AND LOCALIZED IFR CONDITIONS IN AND NEAR STORMS. WINDS
WILL BECOME NORTHERLY THROUGH THE NIGHT AND INTO WEDNESDAY
AS THE COLD FRONT PUSHES THROUGH.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT TUE AUG 18 2015/

DISCUSSION...
COLD FRONT CURRENTLY LOCATED ACROSS CENTRAL KANSAS WILL MOVE INTO
PORTIONS NORTHEAST OKLAHOMA THIS EVENING. ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE IN AREAS NORTH AND WEST OF TULSA BEHIND
INITIAL MORNING CONVECTION. AS FRONT MOVES INTO NE OK THIS EVENING
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THIS AREA WITH THE
POTENTIAL FOR DAMAGING WINDS/LARGE HAIL. IN ADDITION...THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DIRECTLY BEHIND
FRONT OVERNIGHT AS STRONGER FORCING DEVELOPS IN ASSOCIATION WITH
STRONG UPPER TROUGH SWINGING THROUGH THE NORTHERN/CENTRAL PLAINS.

THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL
CONTINUE WEDNESDAY MORNING BEFORE FRONT PUSHES SOUTH TO THE RED
RIVER BY LATE AFTERNOON. UNSEASONABLY COOL CONDITIONS EXPECTED
BEHIND THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION BY
THURSDAY MORNING WITH TEMPERATURES APPROACHING RECORD LOWS ACROSS
PORTIONS OF FAR NORTHEAST OKLAHOMA/NORTHWEST ARKANSAS. THIS WILL
HOWEVER DEPEND ON HOW QUICKLY SKIES CLEAR FROM NORTH TO SOUTH
WEDNESDAY NIGHT. ALSO...WITH THE EXPECTED RAINFALL...DEW-POINTS
MAY BE SLIGHTLY HIGHER THAN CURRENT MODEL GUIDANCE WOULD SUGGEST.

DRY/MILD CONDITIONS EXPECTED ON THURSDAY BEFORE SOUTHEASTERLY
WINDS RETURN WITH A SLOW WARMING TREND LATE WEEK. FAST MOVING
UPPER DISTURBANCE WILL SHIFT OUT OF THE ROCKIES AND INTO THE AREA
FRIDAY INTO SATURDAY WITH THE POTENTIAL FOR SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  70  55  82 /  80  80  10   0
FSM   72  79  60  80 /  60  80  40  10
MLC   70  74  60  80 /  60  80  30  10
BVO   60  71  51  82 /  80  70  10   0
FYV   67  70  53  77 /  80  80  30  10
BYV   66  68  54  77 /  80  80  30   0
MKO   64  70  56  78 /  80  80  20  10
MIO   60  69  53  82 /  80  80  10   0
F10   65  71  57  80 /  70  80  20  10
HHW   75  82  63  80 /  30  80  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Aug 18, 2:53 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT TUE AUG 18 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
353 PM CDT TUE AUG 18 2015

...SEVERE WEATHER POTENTIAL THIS EVENING AS COLD FRONT MOVES INTO
REGION...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44.
	ONSET...AFTER 5 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS SOUTHERN
KANSAS ALONG AND NEAR A SOUTHEASTWARD MOVING COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD
OF THE FRONT AND PUSH INTO NORTHEAST OKLAHOMA AFTER 5 PM. WARMING
TEMPERATURES BEHIND THE MORNING PRECIPITATION AND INCREASING
INSTABILITY WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS
NORTHEAST OKLAHOMA LATE THIS AFTERNOON AND EVENING AND SPREADING
SOUTHWARD ACROSS NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA THIS
EVENING AND OVERNIGHT AS THE FRONT MOVES INTO THE REGION.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LOCATIONS ALONG
AND NORTH OF PAWNEE COUNTY TO NOWATA COUNTY IN NORTHEAST OKLAHOMA
THROUGH THIS EVENING. LOCALLY DAMAGING WINDS...LARGE HAIL AND ALSO
A TORNADO THREAT WILL BE POSSIBLE WITHIN THE WATCH AREA. TO THE
SOUTH OF THE WATCH AREA...OVER THE REST OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...A LIMITED SEVERE WEATHER POTENTIAL WILL BE
POSSIBLE INTO THE OVERNIGHT HOURS WITH LOCALLY DAMAGING WINDS AND
HAIL BEING THE MAIN THREATS. HEAVY RAINFALL CREATING THE POTENTIAL
FOR FLASH FLOODING CONDITIONS WILL ALSO BE POSSIBLE THROUGH
TONIGHT FOR NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

SOUTH OF THE MORNING PRECIPITATION...OVER SOUTHEAST OKLAHOMA INTO
WEST CENTRAL ARKANSAS...TEMPERATURES WARMING INTO THE MID TO UPPER
90S WILL HELP TO CREATE HEAT INDICES AROUND 100 DEGREES INTO THE
EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS MUCH
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WEDNESDAY MORNING AS
THE COLD FRONT CONTINUES TO PUSH SOUTHWARD THROUGH THE REGION. A
LIMITED SEVERE WEATHER POTENTIAL ALONG WITH A HEAVY RAIN
POTENTIAL LOOKS TO BE POSSIBLE ALONG AND AHEAD OF THE FRONT
ACROSS SOUTHEAST OKLAHOMA INTO THE AFTERNOON HOURS BEFORE THE
FRONT PUSHES SOUTH OF THE RED RIVER.

THUNDERSTORM CHANCES WILL REMAIN POSSIBLE THURSDAY AND FRIDAY
ACROSS THE REGION AS THE FRONTAL BOUNDARY IS FORECAST TO RETREAT
BACK NORTHWARD THROUGH THE REGION. ANOTHER UPPER LEVEL DISTURBANCE
AND FRONTAL BOUNDARY LOOK TO MOVE INTO AND ACROSS THE PLAINS
DURING THE WEEKEND...WITH THUNDERSTORM CHANCES CONTINUING FOR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH SUNDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 18, 4:55 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
555 PM CDT TUE AUG 18 2015

OKZ054-182330-
OSAGE OK-
555 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
630 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
SHIDLER TO 4 MILES SOUTH OF PONCA CITY...AND MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS UP TOWARD 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHIDLER...BURBANK...ELGIN...GRAINOLA...FORAKER...PEARSONIA...SOUTHERN
KAW LAKE...WEBB CITY AND APPERSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9610 3658 9676 3658 9689 3660 9692
      3658 9698 3659 9706 3660 9704 3669 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9674
TIME...MOT...LOC 2254Z 244DEG 21KT 3684 9670 3665 9710
Special weather statement, Aug 18, 5:29 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
629 PM CDT TUE AUG 18 2015

OKZ054-190015-
OSAGE OK-
629 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
715 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FORAKER TO 4 MILES
EAST OF PONCA CITY...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHIDLER...BURBANK...ELGIN...GRAINOLA...FORAKER...PEARSONIA...SOUTHERN
KAW LAKE...WEBB CITY AND APPERSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9611 3657 9677 3657 9689 3660 9692
      3658 9698 3659 9706 3660 9704 3669 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9674
TIME...MOT...LOC 2329Z 256DEG 19KT 3687 9653 3670 9699
Special weather statement, Aug 18, 6:09 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT TUE AUG 18 2015

ARZ029-190045-
SEBASTIAN AR-
709 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN COUNTY
UNTIL 745 PM CDT...

AT 708 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BONANZA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...GREENWOOD...BARLING...HACKETT...BONANZA...JENNY LIND AND
RYE HILL.

LAT...LON 3519 9443 3522 9444 3529 9444 3539 9436
      3523 9422
TIME...MOT...LOC 0008Z 238DEG 16KT 3523 9441

The radar

The Vance AFB radar (KVNX), 109 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
August 18, 6:11 PM CST
Where
Osage County, 10 mi W of Burbank
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -96.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598550.